Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Wakefield, VA

July 18, 2003Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 18, 2003, 5:55 PM EDT for Dorchester County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 5:55 PM EDT (21:55 UTC)
Expired
Jul 18, 2003, 6:25 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Dorchester County, MD

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 PM EDT FRI JUL 18 2003

WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION
WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG
BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE.

IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE
FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM
CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION
FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE.

BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG
ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD
NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS
SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF
SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE.
WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z
SUN FOR BNDRY TO APPRCH ALBEMARLE SND.

WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS
WITH TMPS NR NRML.

UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF
SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS
CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG
STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS
OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW.

AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING CONVECTION
W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z.

CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE &
WED AS FLOW INCREASES AHEAD OF NXT FRNT.

  FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jul 18, 5:30 AM EDT, 12 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 18, 5:15 PM EDT, 40 minutes before
MDZ021-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF HUDSON...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
   HUDSON AND MADISON AROUND 520 PM...
   LLOYDS AND WOOLFORD AROUND 525 PM...
   CHURCH CREEK AROUND 530 PM...
   CAMBRIDGE AROUND 535 PM...
   EAST NEW MARKET AND SECRETARY AROUND 550 PM...
   HURLOCK AROUND 555 PM...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL TREES AND BRANCHES.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

THIS STORM HAS HAD A HISTORY OF DOWNING TREES IN CALVERT COUNTY.

CULLEN
&&
LAT...LON 3866 7646 3848 7646 3846 7571 3870 7572
Special weather statement, Jul 18, 5:35 PM EDT, 20 minutes before
VAZ064-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM MOVING THROUGH CAROLINE COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF RAPPAHANNOCK ACADEMY...
MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
   FORT A.P. HILL AROUND 545 PM...
   PORT ROYAL AROUND 555 PM...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

REILLY
&&
LAT...LON 3823 7741 3805 7745 3797 7709 3819 7704

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.